Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Issues with deep breathing, chest discomfort, shaking. Could this be due to stress?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 386 Questions
I am a 36 year old male. I am a little over weight, but not obese by any means. I am 5'9 and 220lbs. I have mild high BP and take 10 MG of lisinipril daily. I take 40MG of simvastatin for cholesterol and omeprazole for acid reflux. For as long as I can remember, I have had issues breathing XXXXXXX It feels like I just cannot take a XXXXXXX enough breath. I rarely feel that I can complete a yawn. It is very uncomfortable. It was dismissed as "air hunger" by a doctor at first. I was given the advice to lose weight and it would help. I took this advice and lost 30 lbs. I ran 5 miles every other day and felt pretty good, but couldn't shake this discomfort. It eventually became too uncomfortable to continue exercising. I stopped and gained 20 of those pounds back with no obvious change either way. I had just sorta learned to live with it until about 2 months ago. It started to get really bad. I had a constant discomfort in the center of my sternum.. In the center under my ribcage. It is not intermittent. It is constant discomfort and pressure. I do from time to time get a sharp pain in my sternum when taking a very XXXXXXX breath. I went to my Dr and they sent me for a stress test, blood work, and EKG which all came back normal. I have had spells of shakiness and feeling out of sorts, but these are not too common and always pass. My doctor dismisses this as stress. I just have a hard time believing this it is every second of every day now. I am not stressed this much. I have had two strange issues lately. Week before last, I woke up 4 nights in a row with my hand completely numb. Sometimes right hand and sometimes left. It would get back to normal after a few minutes of shaking it or whatever and I was able to go right back to sleep. Then 4 days go, I was not feeling so great. I monitored my BP closely and found that it was staying pretty low. Hovering right around 101/55 After two days of this, I stopped taking my BP medication in fear that it was gonna make it too low. This, my bp was nearly perfect for a couple of days. Not is was at 129/63 tonight. I don't know what to do about this. I feel crappy all the time.. I am a single parent of two children and cannot die on them.. I am under a lot of stress, but could all of this really be stress.. My Dr prescribed me citalopram for stress about a month ago, but I have not taken it yet. I do not want something that is going to alter me..
Posted Sun, 22 Apr 2012 in Anxiety and Stress
Answered by Dr. Prabhakar C Koregol 5 hours later

Thanks for posting your query.

I do understand the your concerns but like to share your doctors' view that you are under stress.

Let's examine this in more deatils. One thing, it is less likely to cardiac for two reasons, one the investigations so far have turned out to be normal and the heart cannot produce this constant aching discomfort which remains like that forever and also the onset of symptoms very early in life.

Though you do claim that you have do not have stress but the last paragraph of your description does show that you are under stress as rightly explained by your doctor.

You do have bad reflux and gastritis due to stress. You may please take medicines as advised by your doctor including Citalopram.

I hope I have cleared your doubts. Please accept my answer if you have no further queries.
Above answer was peer-reviewed by
Follow-up: Issues with deep breathing, chest discomfort, shaking. Could this be due to stress? 3 hours later
I am really starting to believe that it is stress.. I have also had an upper endoscopy to check for esophageal issues. This came back negative. The Dr. said that everything was definitely red and irritated, but not to bad. The only other symptoms that I have are as follows. I do feel like there is something in my throat a lot of the time. I assume that they would have found this when they did the endoscopy if it were an issue. On occasion, I have a pain in my sternum that limits me from standing straight. It doesn't typically last very long and goes away abruptly. From reading online, I am learning just how much of a toll that stress can have on the body.. It is amazing.. I am very concerned about the side effects of this stress medication..

What are your thoughts on the BP? Should I be concerned of it being so low? It only seems to be that low when resting. This morning when I woke, it was 96/54. Should I go back to taking the BP medication? My girlfriend is a CNA and says that I should because it doesn't just lower my pressure, but regulate it.. I am not sure what the answer is on that.
Answered by Dr. Prabhakar C Koregol 11 hours later

Thanks for writing back.

The symptoms you describe is again related to stress and medically called globus hystericus. Again, it would subside with stress management.

If your blood pressure is less than 140/90 mm of Hg on most readings you can do away without medicines, do not take any medicines and monitor your blood pressure till it picks up. Once you consistently have a blood pressure of above 140/90mmHg you can restart on medicines.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Above answer was peer-reviewed by
Follow-up: Issues with deep breathing, chest discomfort, shaking. Could this be due to stress? 4 hours later
One last thing.. What are your thoughts one the hand numbness?
Answered by Dr. Prabhakar C Koregol 9 hours later

Thank you again for writing back.

That could again be related to your stress, draining you of your vitamins and diet or it could be related to muscle taughtness/tightness due to continous contraction as part of your stress. Ocassionally even the overweight can produce.

Hope I have answered all your queries.

Please accept my answer if you do not have further concern.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor